Skin Lesions for 29 Percent With Anti-TNF Treatment in IBD

Skin Lesions for 29 Percent With Anti-TNF Treatment in IBD
Skin Lesions for 29 Percent With Anti-TNF Treatment in IBD

(HealthDay News) — For patients with inflammatory bowel disease treated with anti-tumor necrosis factor (TNF) therapy, skin lesions frequently develop but rarely necessitate treatment discontinuation, according to research published online December 8 in the Annals of Internal Medicine.

In a retrospective cohort study, Isabelle Cleynen, PhD, from KU Leuven and University Hospitals Leuven in Belgium, and colleagues evaluated patients treated with anti-TNF antibodies who did and did not develop skin lesions. Data were included for 917 consecutive patients with inflammatory bowel disease who initiated anti-TNF therapy. Patients were followed for a median of 3.5 years.

The researchers found that skin lesions associated with anti-TNF therapy use developed in 29% of patients. Lesions, especially psoriasiform lesions, typically developed at flexural regions, genitalia, and the scalp. Lesions developed in 26 and 31% of men and women, respectively. Patients with and without lesions had similar median cumulative doses (2,864 and 2,927 mg/y, respectively) and trough levels (4.2 and 4.0 µg/mL, respectively) of infliximab. Apart from 28 patients (11%), all patients were managed successfully without needing to stop therapy due to lesions.

"Skin lesions occur frequently in association with anti-TNF therapy but rarely require discontinuation of therapy," the authors write. "Close surveillance and early referral to a dedicated dermatologist are recommended."

Several authors disclosed financial ties to pharmaceutical companies, including Janssen Biologics, which funded the study.

Full Text (subscription or payment may be required)

Loading links....